Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 18, 2017, 7:36 PM EDT for Collier County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2017, 7:36 PM EDT (23:36 UTC)
- Expired
- Aug 18, 2017, 8:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Collier County, FL
The radar
The Miami radar (KAMX), 136 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:12 PM EDT | MARINE TSTM WIND 45 | 1 S Marco Island, FL | A MARINE THUNDERSTORM WIND GUST OF 45 MPH 39 KNOTS WAS RECORDED BY THE WEATHERBUG MESONET SITE MRCSL LOCATED AT THE MARCO ISLAND MARIOTT BEACH RESORT AT 812 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1580 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126
WUUS52 KMFL 182336
SVRMFL
FLC021-190015-
/O.NEW.KMFL.SV.W.0025.170818T2336Z-170819T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
736 PM EDT FRI AUG 18 2017
The National Weather Service in Miami has issued a
* Severe Thunderstorm Warning for...
Southwestern Collier County in southwestern Florida...
* Until 815 PM EDT
* At 735 PM EDT, a severe thunderstorm was located near Royal Palm
Hammock, or 11 miles southeast of Golden Gate Estates, moving
northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Naples, Marco Island, Golden Gate Estates, Belle Meade and East
Naples.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2602 8184 2632 8168 2632 8167 2614 8131
2585 8141 2592 8180 2600 8184
TIME...MOT...LOC 2335Z 115DEG 12KT 2607 8153
HAIL...1.00IN
WIND...60MPH
$$
SIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:28 PM EDT, 8 minutes earlier.
Area forecast discussion, Aug 18, 7:28 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Miami FL 728 PM EDT Fri Aug 18 2017 .UPDATE... Convection is still ongoing over portion of the interior and w this afternoon producing some very heavy rainfall and frequent lightning. Although the activity observed is not severe, an isolated stronger storm can not be ruled out before sunset. With the loss of daytime heating, expect most of the convection to diminish across South Florida with light and variable winds overnight. As the tropical wave approaches the peninsula tonight into Saturday, the chance of rain will gradually increase over the Atlantic waters tonight and east coast into Sat morning. The forecast remains on track. && .PREV DISCUSSION... /issued 428 PM EDT Fri Aug 18 2017/ DISCUSSION... ..Heavy rain possible Saturday into Sunday for South Florida... FRIDAY AFTERNOON THROUGH SUNDAY A large, well-defined upper-level low is currently centered over the region. Scattered thunderstorms are developing over the interior this afternoon. Expect this activity to continue over the interior and west coast through early evening. Several thermodynamic ingredients from the 12Z adjusted sounding and RAP model soundings indicate that some of the thunderstorms this afternoon will be strong over the interior and west coast areas. Cannot rule out one or two severe storms. Hail and gusty winds are the main threats. Expect thunderstorm activity to diminish after sunset. On Saturday, a tropical wave will approach South Florida, bringing rainier than normal conditions from Saturday afternoon through Sunday morning, and possibly lasting through Sunday afternoon. Most guidance indicate PWATs in the 2.0-2.4" range during much of the period. There will be a risk of localized street flooding. There is a chance for sunshine Saturday morning prior to the arrival of the tropical wave, so can't completely rule out some strong storms on Saturday afternoon. Again, the primary threat on Saturday/Sunday is for heavy rain and localized flooding. SUNDAY NIGHT THROUGH FRIDAY Sunday night and Monday, there will be an influence of mid-upper ridging from the Bermuda high, which will serve as a short-lived break from the higher than normal rain chances. A strong mid/upper-level high pressure area will move westward and anchor itself over the southeastern United States by Tuesday. At the same time, the tropical disturbance currently located about 600 miles east-northeast of the northern Leeward Islands (Invest 92L), is likely to be approaching the region. NHC indicates a 60% chance of development as their 2 PM Tropical Weather Outlook. Regardless of development, this system is likely to bring a chance for enhanced rainfall to South Florida early Tuesday through Wednesday. All residents and visitors of South Florida need to continue to monitor this tropical disturbance through the weekend. Even though the threat from 92L should be gone by late next week, the GFS and other models hint that we could remain in a rainy pattern associated with a left-over trail of moisture from 92L combined with a frontal boundary to our north. Low-mid level southerly winds will advect deep tropical moisture over South Florida toward the boundary, resulting in a continued rainy pattern that lasts through the week. MARINE... Mostly good boating conditions are expected for South Florida waters off both coasts through the first part of the weekend with seas 2 feet or less. By Saturday night, winds increase to 15 kt and seas build to around 3 feet for the Atlantic waters. Expect these 3 foot seas to continue through Sunday, with 2-3 foot seas for the Gulf waters. By Sunday night, seas build to 4 feet with a few areas of 5 feet possible for the Atlantic waters. Seas averaging around 4 feet can be expected to last through early next week for the Atlantic waters. Small craft exercise caution conditions may be possible by late Saturday night or Sunday morning for Atlantic waters due to winds in the 15-20 knot range. AVIATION... Generally drier conditions along the east coast with storms developing along sea breeze as it pushes into interior towards APF. Convection should diminish overnight. Saturday may be a bit of a transition day with a tropical disturbance near the Bahamas potentially increasing rain chances near the tail end of the TAF period. Any direct impacts to terminals by convection could lead to sub-VFR conditions which will necessitate short- fused amendments. && .PRELIMINARY POINT TEMPS/POPS... West Palm Beach 81 94 80 91 / 20 60 60 70 Fort Lauderdale 82 92 80 91 / 20 70 50 60 Miami 81 93 80 91 / 20 70 50 60 Naples 77 94 78 91 / 30 40 40 60 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && UPDATE...67/MT
Hazardous weather outlook, Aug 18, 6:00 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 600 PM EDT Fri Aug 18 2017 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 191000- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 600 PM EDT Fri Aug 18 2017 ...Thunderstorms continue over the interior of South Florida... ...Heavy Rain Chances Increasing this Weekend into Next Week... This hazardous weather outlook is for South Florida. .DAY ONE...TONIGHT Thunderstorms: Scattered thunderstorms will continue to develop over the interior and gulf coast through the early evening. The primary hazards will be lightning, gusty wind and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Increasing tropical moisture is forecast to bring better storm coverage Saturday into Sunday with locally heavy rainfall. A low pressure system moving in from the east may bring widespread precipitation by mid next week. Heavy rainfall and lightning will be the main hazards. Stronger southeasterly flow may bring an increased threat for rip currents late this weekend. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, however individual spotters are encouraged to report high wind, hail and flooding to the National Weather Service forecast office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Aug 18, 4:58 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Miami FL 458 PM EDT FRI AUG 18 2017 FLZ070-073-075-182145- Inland Collier County FL-Mainland Monroe FL-Inland Miami- Dade County FL- 458 PM EDT FRI AUG 18 2017 ...Significant Weather Advisory for frequent to excessive lightning and up to nickel sized hail for southeastern Collier...northeastern Mainland Monroe and northwestern Miami-Dade Counties Until 545 PM EDT... * At 457 PM EDT...Doppler radar was tracking a strong thunderstorm near Fortymile Bend, or 22 miles northwest of Homestead General Airport, moving west at 10 mph. * The primary impacts will be frequent to excessive lightning and up to nickel sized hail. Lightning is the number one weather related killer in Florida. Trees and open shelters offer no protection. Seek shelter in a safe building until the storm passes. * LOCATIONS IMPACTED INCLUDE... Fortymile Bend, Dade-Collier Training Airport and Big Cypress National Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned to NOAA weather radio and other local media for further details or updates. && LAT...LON 2586 8065 2568 8066 2566 8097 2593 8095 TIME...MOT...LOC 2057Z 093DEG 9KT 2578 8074
Special weather statement, Aug 18, 6:01 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Miami FL 601 PM EDT FRI AUG 18 2017 FLZ066-067-071-182245- Inland Broward County FL-Hendry FL-Inland Palm Beach County FL- 601 PM EDT FRI AUG 18 2017 ...Significant Weather Advisory for frequent to excessive lightning and up to nickel sized hail for southeastern Hendry...northwestern Broward and southwestern Palm Beach Counties Until 645 PM EDT... * At 600 PM EDT...Doppler radar was tracking a strong thunderstorm near Rotenberger Wildlife Refuge, or 24 miles south of South Bay, moving west at 10 mph. * The primary impacts will be frequent to excessive lightning and up to nickel sized hail. Lightning is the number one weather related killer in Florida. Trees and open shelters offer no protection. Seek shelter in a safe building until the storm passes. * LOCATIONS IMPACTED INCLUDE... Rotenberger Wildlife Refuge and Big Cypress Seminole Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to street flooding. Do not drive your vehicle through flooded roadways. Stay tuned to NOAA weather radio and other local media for further details or updates. && LAT...LON 2637 8070 2624 8076 2630 8109 2651 8101 TIME...MOT...LOC 2200Z 109DEG 10KT 2632 8083
Special weather statement, Aug 18, 7:09 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Miami FL 709 PM EDT FRI AUG 18 2017 FLZ069-070-075-182345- Coastal Collier County FL-Inland Collier County FL- Mainland Monroe FL- 709 PM EDT FRI AUG 18 2017 ...Significant Weather Advisory for frequent to excessive lightning and small hail for southwestern Collier County Until 745 PM EDT... * At 708 PM EDT...Doppler radar was tracking a strong thunderstorm near Royal Palm Hammock, or 11 miles northwest of Everglades City, moving northwest at 15 mph. * The primary impacts will be frequent to excessive lightning and small hail. Lightning is the number one weather related killer in Florida. Trees and open shelters offer no protection. Seek shelter in a safe building until the storm passes. * LOCATIONS IMPACTED INCLUDE... Marco Island, Chokoloskee, Everglades City, Golden Gate Estates, Plantation Island, Carnestown, Marco Island Airport, Copeland, Royal Palm Hammock, Big Cypress National Preserve, South Blocks Golde, Fakahatchee Strand State Preserve, Picayune Strand State Forest, Port Of The Island, Intersection I-75 And Everglades Blvd, Goodland, Key Marco, Cape Romano Aquatic Preserve, Jerome and Deep Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to street flooding. Do not drive your vehicle through flooded roadways. Stay tuned to NOAA weather radio and other local media for further details or updates. && LAT...LON 2621 8155 2603 8117 2577 8127 2593 8175 TIME...MOT...LOC 2308Z 115DEG 11KT 2599 8150 SI
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:58 PM EDT | Special Weather Statement | MFL | Monroe | 47 min |
| Aug 18, 6:01 PM EDT | Special Weather Statement | MFL | Hendry | 44 min |
| Aug 18, 7:09 PM EDT | Special Weather Statement | MFL | Collier | 36 min |
| Aug 18, 7:38 PM EDT | Special Marine Warning | MFL | 52 min | |
| Aug 18, 7:40 PM EDT | Severe Thunderstorm Warning | MFL | Collier | 35 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.